Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 20 , ISSUE 2 ( 2016 ) > List of Articles

CASE REPORT

Should we do early and frequent charcoal hemoperfusion in phenytoin toxicity?

Jyoti Narayan Sahoo

Keywords : Charcoal hemoperfusion, hemodialysis, phenytoin toxicity

Citation Information : Sahoo JN. Should we do early and frequent charcoal hemoperfusion in phenytoin toxicity?. Indian J Crit Care Med 2016; 20 (2):123-125.

DOI: 10.4103/0972-5229.175936

License: CC BY-ND 3.0

Published Online: 00-02-2016

Copyright Statement:  Copyright © 2016; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Phenytoin toxicity or adverse drug reaction is common due to its narrow therapeutic window. Mild and moderate toxicity require supportive care and enteral activated charcoal. In severe toxicity, charcoal hemoperfusion (CHP) have been shown to decrease serum phenytoin half-life and early recovery. Here, we report two cases with phenytoin toxicity who showed marked clinical improvement after early and frequent CHP treatment.


PDF Share
  1. Craig S. Phenytoin poisoning. Neurocrit Care 2005;3:161-70.
  2. Craig S. Phenytoin overdose complicated by prolonged intoxication and residual neurological deficits. Emerg Med Australas 2004;16:361-5.
  3. Churchwell MD, Pasko DA, Smoyer WE, Mueller BA. Enhanced clearance of highly protein-bound drugs by albumin-supplemented dialysate during modeled continuous hemodialysis. Nephrol Dial Transplant 2009;24:231-8.
  4. Kawasaki C, Nishi R, Uekihara S, Hayano S, Otagiri M. Charcoal hemoperfusion in the treatment of phenytoin overdose. Am J Kidney Dis 2000;35:323-6.
  5. Eyer F, Felgenhauer N, Pfab R, Thürmel K, Zilker T. Treatment of severe intravenous phenytoin overdose with hemodialysis and hemoperfusion. Med Sci Monit 2008;14:CS145-8.
  6. Baehler RW, Work J, Smith W, Dominic JA. Charcoal hemoperfusion in the therapy for methsuximide and phenytoin overdose. Arch Intern Med 1980;140:1466-8.
  7. Anseeuw K, Mowry JB, Burdmann EA, Ghannoum M, Hoffman RS, Gosselin S, et al. Extracorporeal treatment in phenytoin poisoning: Systematic review and recommendations from the EXTRIP (extracorporeal treatments in poisoning) workgroup. Am J Kidney Dis 2015. pii: S0272-638601258-5.
  8. Kumar PP, Lingappa L, Shah MA, Shaikh FA. Charcoal hemoperfusion for phenytoin intoxication. Indian Pediatr 2012;49:152-3.
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.